Hail, Valley
- When
- May 26, 7:32 PM CST
- Where
- Valley County, 5 mi NW of Arcadia
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.481, -99.198
A lone, compact-but-intense supercell drifted slowly northeast across western portions of Valley County mainly between 8-10 pm CDT on this Sunday evening, dumping large hail up to two inches in diameter. This storm initially flared up just west of the local area in east-central Custer County around 730 pm CDT, and eventually exited Valley County into Garfield County in a weakening phase.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A lone, compact-but-intense supercell drifted slowly northeast across western portions of Valley County mainly between 8-10 pm CDT on this Sunday evening, dumping large hail up to two inches in diameter. This storm initially flared up just west of the local area in east-central Custer County around 730 pm CDT, and eventually exited Valley County into Garfield County in a weakening phase. Later in the night, primarily between 1130 pm-330 am CDT, the southern fringes of a linear mesoscale convective system (MCS) focused across north central and eastern Nebraska brushed through areas northeast of a line from Ord-York, but these storms remained sub-severe within the local area. Finally, even later into the night and early morning hours primarily between 430-700 am CDT, a southwest-northeast cluster of strong storms tracked through counties mainly along and north of Interstate 80, with penny size hail reported in Central City around sunrise. The cumulative result of all evening and overnight convection was a swath of 1-2+ inches of rain for many areas northeast of an Ord-York line, including 2.90 inches two miles west of Genoa.
Leading into the initial evening supercell development, the mid and upper level pattern featured moderate quasi-zonal flow, with South Central Nebraska positioned downstream of a potent trough tracking through the Pacific Northwest and Northern Rockies. At the surface, the early evening map highlighted a well-defined quasi-stationary front aligned east-west through the heart of central and eastern Nebraska, providing a focus for low level convergence and storm development. Mesoscale parameters around the time of the Valley County supercell featured a favorable severe weather environment, with mixed-layer CAPE around 3000 J/kg and 0-6 kilometer deep layer wind shear around 35 knots. Low level shear near the surface front was also favorable for tornadic development, but only wall clouds and brief funnel clouds were reported in or near Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 26, 6:05 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 705 PM CDT SUN MAY 26 2013 .UPDATE... ISSUED AT 700 PM CDT SUN MAY 26 2013 UPDATED THE FORECAST THIS EVENING TO DELAY ONSET OF THUNDERSTORMS A BIT AS WE ARE WAITING FOR THE LOW-LEVEL JET TO DEVELOP. STILL A GOOD CHANCE OF SEVERE WEATHER TONIGHT. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 322 PM CDT SUN MAY 26 2013 SPC OUTLOOKS TELL IT LIKE WE THINK. FOR ADDITIONAL DETAILS PLEASE SEE DAY 1/2 OUTLOOKS. BE SURE TO FOLLOW THE LATEST FROM THE SPC AND ALL STATEMENTS/WATCHES /WARNINGS FROM THE NWS HASTINGS. ALOFT: A POTENT PV ANOMALY/VORT MAX MOVED ONSHORE INTO OREGON TODAY AND WAS PROGRESSING EWD. AT THE BASE OF THE WRN USA TROF...THE LFQ OF A 90 KT ULJ STREAK WAS NOSING INTO CO. THIS PV ANOMALY WILL HEAD ACROSS ID AND INTO MT BY 00Z/TUE. THE TAIL END OF THIS PV ANOMALY WILL MOVE INTO WY/CO TOMORROW AFTN...WITH ITS ASSOCIATED JET STREAK STILL OVER THE DESERT SW. THIS SETUP IS FAVORABLE FOR MORE WIDESPREAD TSTM DEVELOPMENT MON AFTN-EVE. SFC: AFTER A COUPLE DAYS OF MCS ACTIVITY...A CLEARLY IDENTIFIABLE FRONT NOW EXTENDS FROM THE NEB PANHANDLE E THRU N-CNTRL NEB THEN SE THRU E-CNTRL NEB THRU NRN MO. A LEE LOW WAS NEAR IML. THE FRONT WILL REMAIN CLOSE-BY TNGT-MON BUT BE MODULATED BY NOCTURNAL CONVECTIVE ACTIVITY...PROBABLY BEING SHUNTED FURTHER S INTO THE FCST AREA. THE PRIMARY LEE LOW IS FCST TO MOVE APPROACH WRN KS TOMORROW AFTN. THIS COULD PRODUCE A BULGE IN THE DRYLINE...WITH THE CONVECTIVELY REINFORCED FRONT APPROACHING FROM THE N. THIS COULD SPELL TROUBLE GIVEN THE HELP ALOFT MENTIONED ABOVE. WHILE WE MISSED LAST NGT/S MCS ACTIVITY...BELIEVE OBSERVATIONS ARE SIGNALING AN MCS OVER NEB TNGT. EVEN MORE CONCERNING ARE THE ASSOCIATED SIGNALS FOR EXCESSIVE RAINFALL. 1) A WELL-DEFINED FRONT IS NOW ESTABLISHED. 2) THE APPROACHING EXIT REGION OF THE ULJ STREAK. 3) LLJ STRENGTHENS TO 50 KTS. 4) 850 MB THETA-E RIDGE IS OVER WRN NEB/KS AND LLJ WITH STRENGTHEN ADVECTION. NOW THRU SUNSET: P-M/SUNNY. COULD SEE A COUPLE SVR TSTMS DEVELOP. NOT SURE HOW WIDESPREAD TSTM DEVELOPMENT WILL BE. FOR NOW AM THINKING LOW. CINH IS ERODING AND MLCAPE IS 3000-4000 J/KG. EFFECTIVE SHEAR IS FAVORABLE FOR SUPERCELLS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING EXTREMELY LARGE HAIL AND DAMAGING DOWNBURST WINDS. SKYWARN: BE PREPARED FOR ACTIVATION LATE THIS AFTN-EVE. TNGT: THE 06Z AND 12Z HI-RES WRF RUNS ALL DEVELOP TSTMS OVER THE PANHANDLE LATE THIS AFTN/EARLY EVE AND BUILD THEM UPSCALE INTO A FORWARD PROPAGATING MCS THAT TRACKS SE ALONG AND JUST N OF THE FRONT. WILL NEED TO WATCH THE SRN END FOR CELL TRAINING. I LIKE THE LOOK OF THE GFS WHICH /LIKE FRI NGT/ HAS ITS QPF MUCH CLOSER TO THE NOSE OF THE LLJ. HVY RAIN: DEPENDENT ON CELL CONFIGURATION...A SWATH OF 2-3" OF +RA IS POSSIBLE WITH AN ISOLATED 4" EMBEDDED SOMEWHERE WITHIN. TOMORROW: A GOOD FCST HINGES ON WHAT OCCURS TNGT. TOUGH TO HAVE HIGH CONFIDENCE BUT GENERALLY FEELING IS WE/LL BE DEALING WITH THE DEPARTING/DECAYING REMNANTS OF AN MCS. THEN IT/S A MATTER OF HOW MUCH AND HOW QUICKLY CLEARING OCCURS. AGAIN THERE IS POTENTIAL FOR SVR TSTMS AFTER 4 PM...ESPECIALLY GIVEN THE MESOSCALE/SYNOPTIC CONFIG ABOVE...IF IT HAPPENS AS EXPECTED. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 355 PM CDT SUN MAY 26 2013 MAIN CONCERN CONTINUES TO BE THUNDERSTORM CHANCES...ESPECIALLY DURING THE WORKWEEK SAME OLD...SAME OLD TO START THE EXTENDED PERIOD AS WE WILL CONTINUE WITH THE UPPER LEVEL PATTERN WE HAVE BEEN IN FOR THE PAST SEVERAL DAYS...WITH A BROAD LONG WAVE TROUGH OVER THE WESTERN HALF OF THE COUNTRY AND RIDGING OVER THE MIDWEST. EMBEDDED MID LEVEL SHORT WAVES CONTINUE TO ROTATE THROUGH THE LONG WAVE TROUGH...PROVIDING THE FORCING NEEDED TO HELP GENERATE CONVECTION FOR OUR AREA. AT THE SURFACE...THE PRIMARY WARM FRONTAL BOUNDARY SHOULD CONTINUE TO STRETCH TO OUR NORTH CLOSER TO THE SD/NEB STATE LINE PLACING US IN THE WARM SECTOR. THERE SHOULD ALSO BE A SURFACE LOW PRESSURE SYSTEM EXTENDING FROM NW WY SOUTH TO WESTERN KANSAS WITH A DRY LINE EXTENDING SOUTH OF THERE. THE NAM IS SHOWING AN AREA OF SURFACE CONVERGENCE WITH THIS WESTERN KS LOW THAT EXTENDS EAST AND NEAR THE KS PART OF OUR CWA. NOT SEEING THIS FEATURE ON THE 00Z RUNS OF THE GFS MODEL BUT 12Z RUN HAS IT AS DOES THE LATEST EC.HOW THIS FEATURE PANS OUT IN TERMS OF STRENGTH AND LOCATION WILL BE IMPORTANT TO THE FORECAST FOR MONDAY EVENING. AS FAR AS THE FORECAST GOES...OFF AND ON THUNDERSTORMS STILL EXPECTED AS VARIOUS MID LEVEL WAVES ROTATE THOUGH MON NIGHT THROUGH WED. FOR THIS FORECAST PERIOD...MONDAY NIGHT AND TUESDAY STILL LOOKING LIKE DECENT SHOTS AT SEVERE WEATHER AS INSTABILITY PROGGED TO BE GREATEST ON THOSE DAYS. TOUGH TO GET A GOOD HANDLE ON DEEP LAYER SHEAR AS VARIOUS MODELS DIFFER BUT ALL IN ALL LOOKS TO BE SOMEWHERE IN THE 30-45 KT RANGE. ANY CAP ISSUES FROM EARLIER IN THE DAY WILL BE A MOOT POINT DURING MONDAY EVENING. EXPECT CONVECTION THAT DEVELOPS EARLIER IN THE AFTERNOON CLOSER TO THE WESTERN KS LOW PRESSURE/DRY LINE/POSSIBLE TRIPLE POINT TO MOVE ENE INTO OUR CWA DURING THE EVENING. LARGE HAIL AND DAMAGING WINDS LOOK TO BE PRIMARY THREAT...HOWEVER NAM IS SHOWING MORE VEERING IN THE PROFILE WITH AN EASTERLY LOW LEVEL WIND COMPONENT WHICH WOULD ENHANCE THE CHANCE FOR TORNADOES. STILL TIME TO FINE TUNE THIS BUT WILL NEED TO BE MONITORED ESPECIALLY WITH IT BEING A HOLIDAY. SIMILAR SET UP FOR TUESDAY AFTERNOON/NIGHT WITH UPPER TROUGH DIGGING A BIT AND STARTING ITS EASTWARD TREK. SEVERE WEATHER WILL ONCE AGAIN BE POSSIBLE FOR MANY OF THE SAME REASONS NOTED FOR MONDAY NIGHT. THUNDERSTORM CHANCES CONTINUE WED-FRI AS THE SLOW MOVING UPPER LEVEL SYSTEM APPROACHES THE AREA. SEVERE CHANCES NOT QUITE AS CLEAR CUT AS THEY ARE EARLIER IN THE WEEK BUT WOULD NOT RULE THEM OUT COMPLETELY. PROGGED INSTABILITY NOT QUITE AS IMPRESSIVE BUT DEEP LAYER SHEAR COULD BE A LITTLE HIGHER AS UPPER TROUGH APPROACHES. EARLIER MODELS RUNS HAD DRY FORECAST FOR WEEKEND BUT THAT HAS CHANGED AS WELL...AT LEAST IN SOME MODELS RUNS. WILL EXAMINE A FEW MORE SOLUTIONS BEFORE MAKING CALL FOR NEXT WEEKEND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 700 PM CDT SUN MAY 26 2013 CEILING WILL CONTINUE TO THICKEN AND LOWER AS A LOW-LEVEL JET DEVELOPS TONIGHT. WIND MAY TEMPORARILY LULL EARLY IN THE EVENING...BUT PICK BACK UP FOR THE REST OF THE EVENING. GOOD SHOT AT SOME THUNDERSTORMS...BUT DIFFICULT TO NAIL DOWN A TIME FOR NOW...AS CONVECTION HAS NOT DEVELOPED AS OF YET. VIS HAS A A GOOD CHANCE OF BEING LESS THAN VFR TONIGHT WITH A THUNDERSTORM...BUT TOO DIFFICULT TO DETERMINE...SO STICKING WITH VCTS WITHOUT VISBY RESTRICTIONS FOR MOST OF THE NIGHT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...HEINLEIN SHORT TERM...HALBLAUB LONG TERM...EWALD AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 354 PM CDT SUN MAY 26 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 272100- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 354 PM CDT SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE OUTLOOK AREA AFTER 5 PM...WITH A POSSIBLE SQUALL LINE MOVING THROUGH PARTS OF THE OUTLOOK AREA DURING THE NIGHTTIME HOURS. SEVERE THUNDERSTORMS ARE LIKELY...AND WILL BE CAPABLE OF PRODUCING EXTREMELY LARGE HAIL OF GOLF BALL SIZE AND GREATER...DAMAGING WINDS OF 70 MPH. HEAVY RAINFALL IN EXCESS OF TWO OR THREE INCHES WILL ALSO BE A THREAT...MAINLY AFTER DARK. AN ISOLATED TORNADO CANNOT BE RULED OUT THROUGH 9 PM...ESPECIALLY NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. FROM MONDAY THROUGH FRIDAY NIGHT...THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE MOSTLY DURING THE EVENING AND OVERNIGHT HOURS ON MONDAY AND TUESDAY. HAIL TO THE SIZE OF QUARTERS AND LARGER...WIND GUSTS OF AT LEAST 60 MPH...AND LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE. THERE WILL ALSO BE A CHANCE FOR AN ISOLATED TORNADO MEMORIAL DAY...PRIMARILY BETWEEN 4 PM AND 9 PM. WITH THE POTENTIAL FOR MULTIPLE THUNDERSTORM EPISODES THE NEXT SEVERAL DAYS...LOWLAND FLOODING MAY BECOME A PROBLEM IF HEAVY RAINS FALL OVER THE SAME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
756 PM CDT SUN MAY 26 2013
NEZ039-046-270145-
SHERMAN NE-VALLEY NE-
756 PM CDT SUN MAY 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR VALLEY AND NORTHWESTERN SHERMAN
COUNTIES UNTIL 845 PM CDT...
AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTERVILLE...OR 27 MILES SOUTHWEST OF
ORD...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ORD...
ARCADIA...
ELYRIA...
FORT HARTSUFF STATE PARK...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4174 9876 4140 9891 4127 9920 4140 9922
4173 9921
TIME...MOT...LOC 0056Z 240DEG 12KT 4139 9936
GUERREROThe North Platte radar (KLNX), 126 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449528, 449529, 449530, 449531, 454982.